A 3-year-old girl having an asthma attack died at a rural health centre after nurses failed to give her oxygen and a doctor administered six times the required dose of adrenaline.
The girl’s mother says there was panic after her daughter stopped breathing and “no-one took charge” of the unfolding situation until a helicopter arrived, at least 45 minutes later.
“The effort of CPR those specific people put in for [the girl] was was outstanding, and I appreciate every second of effort they put in to her,” the mother told the Health and Disability Commissioner [HDC].
“But the fumbling and panicked reaction and organisation of the start and sometimes during this procedure, was definitely not up to what I feel is of New Zealand hospital standard.”
The mother, identified only as Mrs A, complained to the HDC after her daughter died at the rural health facility in 2019.
The name and location of the facility, and the identity of the doctor and other staff involved, were not disclosed in the HDC report released today.
The girl had been taken to the centre in the days before she died, and was given salbutamol, otherwise known as Ventolin. She perked up, and on her final day was described as well with lots of energy.
She was taken back to the health centre early about 6.50am the next day with breathing difficulties and nurses began a nebuliser treatment previously ordered by a doctor, identified as Dr B.
However, they did not give the girl oxygen, even though her saturation levels were low, at 86 percent.
Dr B arrived about 7am and, noting that the girl’s severe asthma was not settling with an inhaler, gave her 5000mcg of adrenaline via a nebuliser.
The girl then became “acutely agitated”, turned a bluish-purple colour and stopped breathing.
The doctor and nurses tried to resuscitate the girl for about 90 minutes, but the staff were at times using the wrong technique and rates of compressions to breaths for a child of the girl’s age.
Adrenaline was given to the girl five more times, all at a dose of 1000mcg. For a 17kg child, the dose should have been 170mcg.
Two staff members attempted to access oxygen from a wall supply, forgetting that it had been turned off following a leak.
A charge nurse tried to set up a video link to the intensive care unit at a public hospital, but did not know how to operate the equipment.
Staff at the rural centre did not know that they could be connected to staff at a public hospital by dialing 777 on a landline phone.
The helicopter was called by an ambulance officer who happened to arrive at the centre around 7.15am and joined the resuscitation attempt.
The helicopter arrived around 8.40am with two intensive care paramedics, but after about another 10 minutes they concluded that further resuscitation efforts were unlikely to succeed.
The girl was pronounced dead at 8.53am.
In regard to the adrenaline overdose, Dr B said that his training and experience had been exclusively in resuscitating adults.
“I have learned that I need to stop and double-check my responses more carefully, recognising that I may revert to familiar procedures when faced with an unfamiliar crisis,” he told the HDC.
“My heart goes out to [the girl’s] family; I cannot begin to imagine their suffering. They have my deepest condolences.
“I am committed to learning from this terrible tragedy and doing everything I can to avoid such an outcome in the future,” Dr B said.
The HDC found the medical centre, the district health board and Dr B all in breach of the Code of Health and Disability Services Consumers’ Rights.
It recommended that Dr B report to HDC on any further training sessions he has attended or changes he has made to his practice, and provide the family with a written apology.
It also recommended that the Medical Council of New Zealand consider whether a competence review of the doctor was warranted.
* This story originally appeared in the New Zealand Herald.
Story Credit: rnz.co.nz